SINGAPORE — A 61-year-old elderly COVID-19 patient reportedly suffered from a life-threatening anaphylaxis after taking traditional Chinese medicine (TCM), Lianhua Qingwen(连花清瘟), before he passed away last year.
The deceased was Koh Choon Lim, he passed away on 29 July 2022 at 10:28 am at Tan Tock Seng Hospital, two days after he took four capsules of Lianhua Qingwen.
Anaphylaxis is a severe allergic reaction that can be life-threatening.
On Wednesday (26 Apr), a coroner’s inquiry was held to investigate Koh’s cause of death.
Further investigations have been directed by State Coroner Adam Nakhoda, which includes obtaining the TCM pills from Mr Koh’s family and a statement from the nurse or doctor at the ward who last took Mr Koh’s vitals.
The court learned that Mr Koh first felt unwell and light-headed on 18 July 2022.
On 26 July, Koh still felt tired and lethargic. His son conducted an ART test for his father, which showed a faint line, and Koh took two Panadol Extra tablets before going to sleep.
However, the next morning, another test confirmed that he was positive for COVID-19. Koh also woke up with symptoms such as shortness of breath, which did not improve.
Table of Contents
Took four capsules of Lianhua Qingwen before sleep
At 11.30pm on 27 July, he took four capsules of Lianhua Qingwen. Mr Koh woke up again at 2am on 28 July, and took two Panadol tablets before going back to sleep.
However, at 4:30am, he woke up feeling unwell, and had difficulty speaking due to throat pain.
Mr. Koh’s son took him to a clinic where the doctor diagnosed him with COVID-19, and suggested that his throat inflammation may have been the cause of his inability to speak clearly.
The doctor also noted that Koh’s lips were swollen, and suspected an allergic reaction unrelated to COVID-19.
The doctor advised Koh to undergo further tests at the hospital, but he initially refused.
However, after he vomited and experienced diarrhea at home, his son rushed him to the Emergency Department of Tan Tock Seng Hospital.
Koh underwent a head scan and an examination by an ear, nose, and throat specialist, and his vital signs such as blood pressure and blood oxygen level were normal at that time.
At the hearing, the director of the infectious diseases department of Tan Tock Seng Hospital explained that Koh’s disorientation at the time was likely due to an allergic reaction.
Transferred to NCID on 29 July
On 29 July, Koh was transferred to the National Centre for Infectious Diseases (NCID) where his condition worsened, and he passed away the same day.
A subsequent examination revealed that Koh had anaphylaxis and COVID-19 respiratory tract infection, along with other medical issues.
During the hearing, Koh’s son explained that his father obtained Lianhua Qingwen from a TCM clinic without consulting a practitioner.
He added that the pills were widely available in Singaporean clinics and did not require a doctor’s prescription.
“Very unusual” anaphylaxis presentation
Responding to Mr Koh’s son’s question about his father’s sudden deterioration, Adjunct Assistant Professor Monica Chan from the NCID explained that his presentation was “very unusual” as anaphylaxis typically manifests with symptoms like redness of skin, rashes, swelling, and difficulty breathing.
She added that Mr Koh did not have low oxygen saturation, difficulty breathing, nor narrowing airways and was treated for anaphylaxis by the general practitioner, in the emergency department, and in his ward.
“It was very unfortunate that he did succumb to anaphylaxis, … It was a very unusual presentation that would not have been very obvious to the doctors and attending medical teams.”
On Mr Koh had previously taken the TCM pills without any issues, Dr Chan referred to sensitisation – a process where a person’s body becomes sensitive to a given allergen.
She explained that because Mr Koh had taken the medicine before, he was already “sensitised” to the allergen, and when he took it this time, perhaps with the combination of COVID-19, he experienced a reaction.
China experts highly recommended Lianhua Qingwen
Lianhua Qingwen is a TCM formulation used for the treatment of influenza and other respiratory diseases.
It was developed by Shijiazhuang Yiling Pharmaceutical in 2003 as a treatment for severe acute respiratory syndrome (SARS) following the outbreak of the disease in 2002 and was listed by the National Health Commission of China in 2004 as a treatment for influenza and other respiratory diseases.
In response to the COVID-19 pandemic, many people in China have turned to TCM as a way to alleviate symptoms associated with the virus.
President Xi Jinping has also promoted TCM since the start of the pandemic, while health officials have acknowledged its “important role” in fighting the coronavirus.
As a result, experts have taken to television to praise TCM, with Lianhua Qingwen in particular benefiting from intense promotion by authorities.
However, some online critics in China have questioned the efficacy of Lianhua Qingwen. They claim that it is no more effective than peaches in syrup, which is a staple comfort food for sore throats in China.
Lianhua Qingwen not approved by HSA to treat or alleviate symptoms of COVID-19
In November 2021, the Health Sciences Authority (HSA) responded to claims circulating on social media that Lianhua Qingwen could be used to prevent or treat COVID-19.
HSA stated that the product is not approved to treat or alleviate COVID-19 symptoms.
HSA clarified that some Lianhua Qingwen products are listed as Chinese proprietary medicines (CPMs) in Singapore and are approved based on the documented uses of the ingredients present in the products for the relief of cold and flu symptoms.
In December 2021, HSA issued another advisory stating that Lianhua Qingwen was found to contain potent ingredients such as ephedrine and pseudoephedrine, which are used to treat low blood pressure and could lead to side effects like irregular heart rate, vomiting, and dizziness.